Dense Fog, Jefferson
- When
- March 2, 2:00 AM CST to 9:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
With clearing skies and calm winds with lingering low-level moisture, dense fog developed in Southern Illinois for the pre-dawn through early morning hours on the 2nd.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
With clearing skies and calm winds with lingering low-level moisture, dense fog developed in Southern Illinois for the pre-dawn through early morning hours on the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 10:46 PM CST, 3 hours 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1046 PM CST Fri Mar 1 2024 .KEY MESSAGES... - Weekend warmup will see 60s Saturday with 70s to begin the new week. - Next best rain chance with thunder is late Monday through Tuesday night. && .UPDATE... Issued at 1045 PM CST Fri Mar 1 2024 Updated Aviation discussion for the 06z TAF issuance. && .DISCUSSION... Issued at 1230 PM CST Fri Mar 1 2024 The pcpn will be ending early this evening as the moisture axis departs eastward. The clouds may linger, at least until the upper trof makes passage by around midnight. It's possible the lingering low level moisture may result in some fog/light drizzle tonight as well. The weekend warmup is still on tap. Troffing west teleconnects to ridging east, netting a nice height rise here that translates to 60s for highs Saturday, and then near record mid 70s highs with breezy southerlies really pumping the warmth in Sunday. With warmth, comes moisture not far to follow, and that's the case going into the new work week as dew points push 60F by Monday. A frontal system approaches (Monday) and makes passage (Tuesday) and pops will increase, peak, and then diminish along with the front. There will be enough instability to maybe include some thunder with those pops, particularly from late Monday through Tuesday night. QPF is a little lower with the 12Z model suite, averaging 1/2-3/4" cumulative rainfall for the event. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1045 PM CST Fri Mar 1 2024 Low confidence forecast regarding the evolution of the low stratus and fog develop through 15z, then high confidence of VFR conditions the remainder of the forecast period. The expectation is that IFR/LIFR low stratus and fog/drizzle impacting EVV, OWB, and PAH will gradually lift as the upper- level trough shifts east of the region. As the stratus clears, some fog development is possible towards daybreak at CGI and MVN as well, but confidence is low regarding the intensity. Introduced TEMPO MVFR restrictions in the 10-14z window as a start. Once the clouds and fog clear the region, VFR conditions with mostly clear skies are expected under light S to SSE winds at 5-10 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS DISCUSSION...DH AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 733 PM CST Fri Mar 1 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 733 PM CST Fri Mar 1 2024 /833 PM EST Fri Mar 1 2024/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Tonight. Patchy dense fog development is possible late tonight into early Saturday morning, mainly across the Ozark Foothills of southeast Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few rumbles of thunder cannot be ruled out near a cold front that will make its passage Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
18 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164681, 1164682, 1164683, 1164684, 1164685, 1164686, 1164687, 1164688, 1164689, 1164690, 1164691, 1164692, 1164693, 1164694, 1164695, 1164696, 1164697, 1164698.